Ask a doctor

Why Did I End Up in the Emergency Room After Botox Injections?

I experienced horrible visual disturbances after Botox injections.  I ended up in the emergency room.  The doctor injected near my lower lash line.  Why did this happen?

Doctor Answers (5)

Botox injections may cause visual disturbances for many reasons

+5

There are numerous reasons that Botox injected in the lower eyelid can cause visual disturbances. Botox acts to prevent muscles from contracting.

  • If the muscle around the eye is unable to contract, the tears may not get "pumped" out of the eye and the tears will then pool in front of the pupil distorting vision.
  • In addition, the eyelid may not close properly and the front of the eye, the cornea, can dry out and reduce vision or create hazy vision.
  • Closer to the eye behind the eyelid is the inferior oblique muscle which controls eye movement. If the Botox were injected in such a way that this muscle was affected, the patient would generally experience double vision.

Other ocular side effects would be extremely rare.


Portland Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

Botox Can Reduce Tear Production

+3

Another rare but possible complication after Botox injection to the "crow's feet" is decreased tear production. If Botox is injected near the lacrimal gland (which resides deep to the outer edge of the upper eyelid), this gland which helps to lubricate the surface of the eye may produce less tears. This effect has been shown to last for 6 months when injected directly into the gland. In someone who has dry eyes to begin with, this could cause worsening of the condition and blurry vision. Luckily, these effects should be temporary.

That being said, Botox is very safe and has a longstanding history of high patient satisfaction and a very low complication rate when properly administered.

Brett S. Kotlus, MD, MS
Rochester Oculoplastic Surgeon
5.0 out of 5 stars 13 reviews

Emergency Room After Botox Injections

+1

Sorry that you had such a negative experience. Botox adversely affecting the vision is normally caused by one of two primary reasons.  Injector error due to improper technique or improper location. Or, not genuine botox was used. The decision to place botox near the lower lash line is generally unwise as it can affect two muscles -  Orbicularis Oculi muscle and Inferior Oblique muscle.  If the inferior oblique muscle was affected then the patient may experience double vision. If the Orbicularis Oculi muscle was affected the function of the lower lid may have been impacted. Your experience demonstrates the need to go to only experienced and expert physician injectors.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Botox injections and vision

+1

Based on the information given, I hope you did not go to a "Botox Party."  So many people, including spas are injecting botox.  These people are not qualified to do this.  Please consult with a Board Certified Plastic Surgeon, certified by the American Society of Plastic Surgery ( ASPS) for Botox.  I have never heard of anyone having to go to an ER resulting from a Botox injection. 

Robert E. Zaworski, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 25 reviews

Visual disturbances after Botox injections

+1

Sounds to me like you had "Bad Botox". "The doctor injected near my lower lash line." The question should be WHY would he/she be injecting Botox along your lower lid's lash line.

Botox paralyzes a small segment of the muscle into which it is injected. As plastic surgeons we inject it either to smooth wrinkles caused by muscle shortening OR to weaken one muscle allowing its opposing muscle to win (IE weaken the muscle that lowers the corner of the mouth allowing the lifting muscles to win).

When Botox is injected along the lower it it will weaken 2 muscles:
- Orbicularis Oculi muscle - causing MORE bagginess of the lower lid and maybe even a detaching of the lower lid from the globe (ECTROPION), AND
- Inferior Oblique muscle - causing double vision especially when looking downwards.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.